Extrapyramidal syndrome is a condition that causes involuntary muscle movements or spasms that usually occur on the face and neck. This occurs when there is interference discharge arrangements and re-uptake of the neurotransmitter dopamine. An individual can suffer extrapyramidal syndrome as a result of head injury or Parkinson's disease, although the underlying cause is the side effects of antipsychotic drugs. Treatment is needed to prevent the worsening of symptoms, and treatment is usually directed action to identify and address the cause.
Production and release of dopamine required to maintain normal nerve function. Certain antipsychotic drugs, such as the commonly prescribed for schizophrenia and depression, have negative side effects on dopamine in the body tissues. Neurological disorders that occur, are collectively known as extrapyramidal syndrome, include involuntary muscle movements and uncontrollable.
Muscle movement disorders that can accompany extrapyramidal syndromes including tongue constantly moving, blinking, neck twitching, and spasms in the fingers. The symptoms are very mild and may even go unnoticed by the sufferer, but more often these symptoms lead to other difficulties. Many people have difficulty coordinating movement of the hands and feet, and the discharge of saliva or difficulty speaking because of the lack of control of the mouth and jaw. Symptoms can appear immediately after the first dose of a new drug used or after a few months of use.
Doctors can diagnose the condition by performing a physical examination and ask questions about the patient's symptoms. Treat drug-induced extrapyramidal syndrome is usually achieved simply by changing the type of antipsychotic medication. Doctors need to monitor the patient's current mental state switching drugs to ensure that the new drugs they effectively and not cause extrapyramidal symptoms are the same. Moreover, in some patients may be given benzodiazepines, muscle relaxants, or anticholinergic medication to help suppress muscle spasms.
Some people experience extrapyramidal syndrome as a result of Parkinson's disease or severe brain injury. Certain neurological disorders, such as cerebral palsy, can cause the same disorder. Brain disorders, trauma, and Parkinson's disease usually causes a lot of the same symptoms as side effects of the drug. Treatment for head injuries may involve surgery, drugs, and physical rehabilitation to restore control muscle movement. Patients with Parkinson generally given synthetic dopamine to stimulate proper nerve function and stop the spasms are irregular.